Volume 18, issue 3 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Noncharacterizing slopes for hyperbolic knots

Kenneth L Baker and Kimihiko Motegi

Algebraic & Geometric Topology 18 (2018) 1461–1480
Abstract

A nontrivial slope r on a knot K in S3 is called a characterizing slope if whenever the result of r–surgery on a knot K is orientation-preservingly homeomorphic to the result of r–surgery on K, then K is isotopic to K. Ni and Zhang ask: for any hyperbolic knot K, is a slope r = pq with |p| + |q| sufficiently large a characterizing slope? In this article, we prove that if we can take an unknot c so that (0,0)–surgery on K c results in S3 and c is not a meridian of K, then K has infinitely many noncharacterizing slopes. As the simplest known example, the hyperbolic, two-bridge knot 86 has no integral characterizing slopes. This answers the above question in the negative. We also prove that any L-space knot never admits such an unknot c.

Keywords
Dehn surgery, characterizing slope
Mathematical Subject Classification 2010
Primary: 57M25
References
Publication
Received: 21 November 2016
Revised: 15 May 2017
Accepted: 13 August 2017
Published: 3 April 2018
Authors
Kenneth L Baker
Department of Mathematics
University of Miami
Coral Gables, FL
United States
Kimihiko Motegi
Department of Mathematics
Nihon University
Tokyo
Japan